September 13, 2000
Question from Melbourne, Victoria, Australia:
I am 16 and was diagnosed with diabetes when I was 12. I use insulin lispro. I once had to inject 22 units of insulin when my blood sugar was very high. it made me shiver and feel really faint. Is this normal or did I take a dangerous dose? if it isn’t, what kind of dose is lethal so I can make I sure I never accidently take one too high?
I would prefer to tackle your question by saying that the insulin dose required to reduce a very elevated blood sugar will vary from person to person and circumstances such as concurrent illness when more insulin is required. However, the symptoms you experienced sound like a mild to moderate hypo and I am somewhat surprised that this is the first time you have had such symptoms in 4 years of diabetes.
To be suitably vague about the lethal dose: it would be certainly orders of magnitude greater than 22 units. However, you should not be plucking doses out of the air but rather have a pre-agreed plan with your diabetes team for what doses to take in particular circumstances.